New York, 2008

Damaging Wind in New York, July 20, 2008

July 20, 2008 · NWS BUF · 1 event in 1 county or zone

An isolated severe thunderstorm roared through Wayne County during the early afternoon hours. The thunderstorm winds brought down a barn as well as trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated severe thunderstorm roared through Wayne County during the early afternoon hours. The thunderstorm winds brought down a barn as well as trees and power lines. A man and woman were injured when the camper they were inside setting up was overturned by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 10:39 AM EST, 56 minutes earlier.

Area forecast discussion, Jul 20, 10:39 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1139 AM EDT SUN JUL 20 2008

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE UPPER
MIDWEST THROUGH THE GREAT LAKES TO NEW ENGLAND WILL SAG VERY SLOWLY
SOUTH OVER THE NEXT SEVERAL DAYS AS SEVERAL WEAK WAVES OF LOW
PRESSURE RUN ALONG IT. THIS WILL BRING A CONTINUATION OF UNSETTLED
WEATHER WITH PLENTY OF CLOUDS AND SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION
WEDNESDAY WITH ANOTHER CHANCE OF SHOWERS AND STORMS BEFORE HIGH
PRESSURE FINALLY BUILDS IN BY THURSDAY BRINGING A RETURN TO SUNSHINE
AND FAIR WEATHER WHICH IS EXPECTED TO LAST INTO NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130 AM UPDATE...SFC LOW HAS MOVED TO NIAGARA PENINSULA AT MIDDAY
WITH STATIONARY FRONT DRAPED ALONG THE SOUTH SHORE OF LK
ONTARIO...AND TRAILING FRONT ACROSS CNTRL LK ERIE INTO WRN OHIO.
AREA OF HEAVY RAIN NORTH OF THE STALLED FRONT OVER OUR E LK ONT
REGION WILL CONTINUE TO MOVE EAST...BUT NOT AFTER SOME 1 TO 2 INCH
RAIN TOTALS. FFG HIGH HERE SO NO MAJOR PROBLEMS EXPECTED. MEANWHILE..WEST
IS DRY FOR THE MOST PART WITH SOME BREAKS OF SUN...BUT INSTABILITY
INCREASING...ESP ACROSS SRN TIER. ERN OHIO/WRN PA PRIME FOR SEVERE
WX WHICH MAY LEAK UP INTO INTERIOR SRN TIER DEPENDING ON SPEED OF
FRONT AND FURTHER EROSION OF CLOUD...STAY TUNED. SCATD ACTIVITY
DEVELOPING AGAIN OVER NIAG COUNTY CLOSE TO FRONT...WHILE CLOUD
SHIELD ADVANCING FROM WEST HAS REACHED LONG POINT. SO WILL UPDATE
EVERYTHING AND GO WITH SCATD/CHC POPS EVERYWHERE FOR
AFTERNOON...AND LOWER NORTH COUNTRY POPS DURING THE AFTERNOON FROM
CATEG TO CHC. ALSO TWEAKED SKY AND TEMP GRIDS TO BETTER MATCH
CURRENT SITUATION.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A VERY DIFFICULT FORECAST AGAIN THIS MORNING WITH REGARDS TO
ATTEMPTING TO TIME RAIN CHANCES THROUGH THE FIRST HALF OF NEXT WEEK.
BASIC LARGE SCALE PATTERN WILL FEATURE A TREND TOWARDS AMPLIFICATION
AND SHORTENING OF WAVELENGTHS NEXT WEEK WITH WESTERN CONUS RIDGING
FORCING A DOWNSTREAM TROUGH TO CARVE OUT OVER THE GREAT LAKES AND
NEW ENGLAND. AT THE SURFACE...A COMPLEX QUASI-STATIONARY FRONTAL
BOUNDARY DRAPED FROM THE MIDWEST THROUGH THE LOWER GREAT LAKES TO
NEW ENGLAND ON MONDAY WILL OOZE SLOWLY SOUTH THROUGH TUESDAY.
SEVERAL WEAK WAVES OF LOW PRESSURE WILL RUN ALONG THE FRONT ACTING
TO ENHANCE LOW LEVEL MOISTURE CONVERGENCE.

THE FORECAST ISSUE ARISES IN THE FACT THAT THE MOST SIGNIFICANT
FORCING MECHANISMS THROUGH THE PERIOD WILL BE MESOSCALE IN NATURE...
IN THE FORM OF CONVECTIVELY GENERATED/ENHANCED MID LEVEL SHORTWAVES
AND SURFACE LOWS. THESE ARE BORN FROM THUNDERSTORM COMPLEXES AND CAN
HAVE A SIGNIFICANT INFLUENCE ON THE SUBSEQUENT DEVELOPMENT OF
DOWNSTREAM CONVECTION. NUMERICAL MODEL GUIDANCE IS NOTORIOUSLY BAD
AT FORECASTING SUCH FEATURES...SO TIMING OF RAIN CHANCES WILL BE
VERY DIFFICULT. WILL JUST BLANKET CHANCE POPS ACROSS THE ENTIRE CWA
FOR MONDAY AND MONDAY EVENING. ON TUESDAY IT APPEARS THE FRONTAL
ZONE WILL SINK A LITTLE FURTHER SOUTH...WITH THE BEST FOCUS FOR
CONVECTION LYING ACROSS THE SOUTHERN TIER...FINGER LAKES...AND
EASTERN LAKE ONTARIO REGION. THE NIAGARA FRONTIER AND MANY AREAS
NEAR LAKES ERIE AND ONTARIO SHOULD REMAIN MAINLY DRY AS THE LAKES
STABILIZE THE ATMOSPHERE TO DIURNAL CONVECTION.

FOR WEDNESDAY LATEST 00Z/20 GFS IS TRENDING TOWARDS A MORE AMPLIFIED
SOLUTION WITH A SEASONABLY DEEP TROUGH OR EVEN A CLOSED MID LEVEL
CIRCULATION DIGGING INTO SOUTHEAST CANADA. A QUICK LOOK AT THE NEW
00Z/20 ECMWF AND CANADIAN GEM SEEMS TO LEND SOME SUPPORT TO THE IDEA
OF A DEEPER TROUGH DIGGING INTO NEW ENGLAND BY MIDWEEK. GFS SHOWS
THE CENTER OF THE COLD POOL CROSSING THE LOWER GREAT LAKES DURING
PEAK AFTERNOON HEATING ON WEDNESDAY WITH 500MB TEMPS DROPPING TO
AROUND -18C. SURFACE DEWPOINTS ARE STILL FORECAST TO BE IN THE UPPER
50S TO AROUND 60...WHICH WOULD COMBINE WITH THE SEASONABLY COLD
TEMPERATURES ALOFT TO PRODUCE A STEEP LAPSE RATE ENVIRONMENT. IF
THIS WERE TO VERIFY AND ENOUGH SUNSHINE WAS REALIZED TO AID IN
DESTABILIZATION...DIURNALLY DRIVEN CONVECTION WOULD BE LIKELY...
ESPECIALLY AWAY FROM THE LAKES. GIVEN THE COLD AIR ALOFT...HAIL
WOULD BE A DISTINCT POSSIBILITY WITH ANY STORM THAT DOES DEVELOP.
GIVEN THIS IS STILL DAY 4...WILL NOT GET TOO CARRIED AWAY BUT WILL
MENTION THE POTENTIAL IN THE HWO.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
ANY LINGERING CONVECTION WEDNESDAY EVENING WILL END WITH LOSS OF
DAYTIME HEATING. THE MAJORITY OF EXTENDED MODEL GUIDANCE AND
ENSEMBLES THEN BUILD A SURFACE HIGH INTO THE GREAT LAKES BY THURSDAY
AS THE AXIS OF THE LONGWAVE TROUGH SHIFTS EAST INTO NEW ENGLAND.
THIS WILL FINALLY BRING AN END TO THE UNSETTLED WEATHER PATTERN AS
OF LATE WITH A RETURN TO SUNSHINE. SEVERAL OF THE 12Z/19 GEFS
ENSEMBLE MEMBERS SHOWING THE NEXT SHORTWAVE DIGGING INTO THE GREAT
LAKES FRIDAY OR SATURDAY...HOWEVER THE MAJORITY KEEP THE AREA DRY
AND WILL FOLLOW THIS IDEA FOR NOW IN ORDER TO MAINTAIN FORECAST
CONTINUITY. OVERALL GRIDS LOOK GOOD FOR THURSDAY AND FRIDAY WITH NO
CHANGES WARRANTED.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
WEAK LOW PRESSURE OVER NIAGARA PENINSULA WILL SLOWLY TRACK EAST
ALONG A STALLED OUT FRONTAL BOUNDARY DURING THE NEXT 12
HOURS...CROSSING WESTERN NEW YORK STATE LATE TODAY AND THIS EVENING.
THIS FEATURE WILL BRING PERIODIC BOUTS OF SHOWERS AND POSSIBLE
THUNDERSTORMS TO THE AREA DURING THE FORECAST PERIOD. THE FIRST
BATCH WILL MOVE ACROSS THE AREA THIS MORNING...WITH A BREAK LIKELY
BEFORE ANOTHER ROUND OF CONVECTION PASSES ACROSS THE AREA THIS
AFTERNOON.

OVERALL...CONDITIONS WILL GENERALLY RANGE FROM VFR TO MVFR DURING
THE PERIOD...WITH ANY RESTRICTIONS COMING IN ASSOCIATION WITH ANY
CONVECTION.

OUTLOOK...
MONDAY...VFR WITH LOCAL MVFR IN SCATTED SHRA/TSRA.
TUESDAY THROUGH THURSDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. A GENERAL WEST TO
SOUTHWEST FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS MOST OF THE
TIME...ALTHOUGH WIND DIRECTION WILL OCCASIONALLY BE AUGMENTED BY
CONVECTIVE COMPLEXES. WINDS SHOULD REMAIN BELOW 15 KNOTS THROUGH
MONDAY MORNING. DURING THE DAY MONDAY A WSW GRADIENT WILL INCREASE A
LITTLE AS A WEAK LOW PRESSURE CROSSES THE REGION. WINDS ARE EXPECTED
TO INCREASE TO AROUND 15 KNOTS...BUT CONDITIONS SHOULD REMAIN BELOW
SMALL CRAFT CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...TMA
MARINE...HITCHCOCK
Hazardous weather outlook, Jul 20, 4:33 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
533 AM EDT SUN JUL 20 2008

NYZ001>008-010>014-019>021-085-210945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
533 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. EXTENSIVE CLOUD COVER IS EXPECTED TO LIMIT INSTABILITY
AND STORM INTENSITY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...
HOWEVER A FEW ISOLATED STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...MAINLY
ACROSS THE SOUTHERN TIER...FINGER LAKES...AND EASTERN LAKE ONTARIO
REGION. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER AN
ISOLATED STORM PRODUCING DAMAGING WINDS AND LARGE HAIL CANNOT BE
ENTIRELY RULED OUT.

ON WEDNESDAY AN UPPER LEVEL DISTURBANCE WILL CROSS THE LOWER GREAT
LAKES. SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON
AND EVENING. COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL LOW
MAY ALLOW SOME OF THESE STORMS TO PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
533 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS...LOCALLY
HIGHER WAVES...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN WEDNESDAY.
SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS...LOCALLY HIGHER
WAVES...AND FREQUENT LIGHTNING STRIKES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 20, 11:35 AM EST
Where
Wayne County, 1.22 mi NE of Macedon Center
Measured
55 kt (63 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.110, -77.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129479.